Virginia, 2011

Damaging Winds in Virginia, June 7, 2011

June 7, 2011 · NWS MRX · 3 events in 2 counties and zones

A trough tracking through the area triggered a few severe thunderstorms during the afternoon and evening hours. The storm reports contained damaging thunderstorm wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A trough tracking through the area triggered a few severe thunderstorms during the afternoon and evening hours. The storm reports contained damaging thunderstorm wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 7, 2:00 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 7, 2:00 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT TUE JUN 7 2011

.SHORT TERM (TONIGHT AND WEDNESDAY)...UPPER RIDGE STILL IN PLACE
ACROSS THE FORECAST AREA THIS AFTERNOON. ISOLATED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED A COUPLE HOURS EARLIER ACROSS THE
MOUNTAINS OF NORTH CAROLINA AND ARE MOVING SLOWLY SW.  MCS OVER WV
SLOWLY MOVING SOUTH TOWARD VA AT THIS HOUR AND COULD REACH INTO SW
VA AND NE TN ABOUT 22Z AND BRING A FEW STRONG THUNDERSTORMS TO THAT
AREA FOR A FEW HOURS. RIGHT NOW WILL JUST HAVE SLIGHT CHANCE. LOW
SHEAR CONDITIONS MAY WEAKEN THIS SYSTEM MORE BUT OUTFLOW BOUNDARIES
MAY CONTRIBUTE TO CONVECTION CONTINUING INTO THE EVENING. TONIGHT
LOWS SIMILAR TO LAST NIGHTS NEAR AT 60 TRI AND MID TO UPPER 60S
ELSEWHERE. WEDNESDAY RIDGE STILL NEARLY OVERHEAD BUT ADDING A LITTLE
HIGHER POPS NE AND CENTRAL AREAS. TEMPERATURES STILL LOOK TO BE
ABOUT THE SAME LOWER TO MID 90S CLOSE TO MAV GUIDANCE.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS ARE IN GOOD
AGREEMENT WITH BREAKING DOWN THE UPPER-LEVEL HIGH OVER THE TN RIVER
VALLEY BY THE END OF THE WEEK...WITH A BERMUDA HIGH AT THE SURFACE
BECOMING SITUATED IN ITS CLIMATOLOGICAL POSITION OVER THE WESTERN
ATLANTIC. SOUTHERLY WINDS ALONG ITS WESTERN EDGE WILL BRING
INCREASING AMOUNTS OF MOISTURE INTO THE FORECAST AREA BY THE END OF
THE WEEK...WITH A WEAK FRONTAL BOUNDARY ALSO BECOMING STATIONARY
AROUND THE OHIO RIVER VALLEY. THE COMBINATION OF THESE TWO FACTORS
SHOULD RESULT IN A BETTER COVERAGE OF CONVECTION OVER THE FORECAST
AREA FOR THE WEEKEND. MODELS INDICATE THAT THE UPPER-LEVEL FLOW WILL
BECOME MORE NORTHWESTERLY OVER THE OHIO AND TN RIVER VALLEYS BY THE
START OF NEXT WEEK...WHICH SHOULD PUSH THE FRONTAL BOUNDARY FURTHER
SOUTH AND POSSIBLY THROUGH THE FORECAST AREA BY MONDAY. THIS FRONTAL
PASSAGE MAY BE TOO OPTIMISTIC GIVEN THE TIME OF YEAR...SO WILL KEEP
A SLIGHT CHANCE POP IN THE FORECAST FOR MONDAY AND TUESDAY. IN
ADDITION...THIS NORTHWEST UPPER-LEVEL FLOW PATTERN WILL BE CONDUCIVE
FOR THE POSSIBILITY OF SOME UPSTREAM MCS ACTIVITY OVER THE MID MS
RIVER VALLEY AFFECTING THE FORECAST AREA DURING THIS PERIOD. AS FOR
TEMPS...WILL TREND TOWARDS A PERSISTENCE FORECAST THROUGH THE
WEEKEND...AND THEN WILL TREND TOWARDS THE GFS GUIDANCE NUMBERS FOR
EARLY NEXT WEEK WHICH ARE CLOSE TO THE ENSEMBLE MEANS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   68  95  68  95  68 /  10  10   0  20  20
KNOXVILLE AIRPORT, TN     67  94  66  93  66 /  10  20   0  20  20
OAK RIDGE, TN             67  94  66  93  66 /  10  10   0  20  20
TRI CITIES AIRPORT, TN    60  92  63  91  63 /  10  20   0  20  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD/DMG
Hazardous weather outlook, Jun 7, 2:32 AM EST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 AM EDT TUE JUN 7 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
332 AM EDT TUE JUN 7 2011 /232 AM CDT TUE JUN 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 7, 3:25 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 PM EDT TUE JUN 7 2011

NCZ060-061-072115-
CHEROKEE NC-CLAY NC-
425 PM EDT TUE JUN 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN CLAY AND CHEROKEE
COUNTIES UNTIL 515 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF MURPHY...MOVING SOUTHWEST AT 5
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CULBERSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 7, 3:44 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT TUE JUN 7 2011

TNZ101-102-072130-
EAST POLK TN-WEST POLK TN-
444 PM EDT TUE JUN 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 530 PM EDT...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF DUCKTOWN...MOVING SOUTH AT 10
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIG FROG MOUNTAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The Knoxville radar (KMRX), 100 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 7, 4:45 PM EST to 4:55 PM EST
Where
Scott County, Ft Blackmore
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.770, -82.570

Law enforcement personnel reported a few trees downed by thunderstorm wind on Highway 65 in Fort Blackmore.

Thunderstorm Wind, Washington

When
June 7, 5:32 PM EST to 5:40 PM EST
Where
Washington County, 11 mi NW of Abingdon
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
36.823, -82.121

Law enforcement personnel reported several trees and powerlines downed by thunderstorm wind on and along Jasper Creek Road northwest of Abingdon.

Thunderstorm Wind, Washington

When
June 7, 5:56 PM EST to 6:05 PM EST
Where
Washington County, 0.55 mi E of Burson Place
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
36.670, -82.170

Law enforcement personnel reported several trees and powerlines downed by thunderstorm wind on and along Haskell Station Road near the junction with Reedy Creek Road north of Bristol.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311144, 311146, 311150.